Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Blacksburg, VA

July 1, 2005Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 4:53 PM EDT for Wythe County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 4:53 PM EDT (20:53 UTC)
Expired
Jul 1, 2005, 5:28 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 012053
SVRRNK
VAC197-012145-
/O.NEW.KRNK.SV.W.0061.050701T2053Z-050701T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAX MEADOWS...OR ABOUT OVER MAX MEADOWS...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...

  MAX MEADOWS...
  GUNTON PARK...
  GRAHAMS FORGE...
  PATTERSON...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3702 8115 3690 8108 3685 8096 3687 8073
      3707 8092

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 012115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT FRI JUL 1 2005

VAC197-012145-
/O.CON.KRNK.SV.W.0061.000000T0000Z-050701T2145Z/
WYTHE VA-
514 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR WYTHE
COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM PRODUCED 
DOWNED TREES IN THE STONEY FORK AREA AROUND 505 PM.  IT WAS LOCATED 
NEAR GRAHAMS FORGE...OR ABOUT NEAR MAX MEADOWS...MOVING EAST AT 10 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATTERSON.

LAT...LON 3702 8115 3690 8108 3685 8096 3687 8073
      3707 8092

$$
000 
WWUS51 KRNK 012128
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI JUL 1 2005

VAC197-012137-
/O.CAN.KRNK.SV.W.0061.000000T0000Z-050701T2145Z/
WYTHE VA-
527 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR WYTHE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED WIND DAMAGE IN EASTERN WYTHE 
COUNTY HAS WEAKENED AND MOVED EAST INTO SOUTHERN PULASKI COUNTY.

LAT...LON 3702 8115 3690 8108 3685 8096 3687 8073
      3707 8092

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:19 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 1, 3:19 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

TONIGHT...
SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS
AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY
EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER
INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY
AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS
AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING
THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW
LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE
AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO
EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST
OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE.
ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH
NORTHWEST DOWNSLOPE FLOW KICKING IN.

SATURDAY AND SATURDAY NIGHT...
850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE.
LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND
ALONG THE VA/NC LINE.  MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE
AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL
WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO
SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD
BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA.  DRY AIR AND INVERSION
WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...

QUICK OVERVIEW FOR THE COMING WEEK...
AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT
CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL
ESPECIALLY THOSE AREAS WHO MISS THE TSRA.

SUNDAY-SUNDAY NIGHT...
SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE
OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT
TO THE WEST.  THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR
TSRA ACROSS NW NC MTNS AND FOOTHILLS.

MONDAY...
UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF
THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE
WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT.

TUESDAY...
A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND
LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE
AREA BY THE AFTN.

WEDNESDAY THROUGH FRIDAY...
FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS
FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY.  WAVES
FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE
AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND
POSITION OF BOUNDARY TO KEEP POPS LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
245 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS
WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST
NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA.
IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE
LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JJ

In the hours before

Special weather statement, Jul 1, 2:31 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 1 2005

NCZ003-011902-
SURRY-
231 PM EDT FRI JUL 1 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN
SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77...
INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE
INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS.

05
Special weather statement, Jul 1, 4:39 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI JUL 1 2005

VAZ007-009-010-012-013-016-017-012145-
BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE-
439 PM EDT FRI JUL 1 2005

A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE
RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT
15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND
BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD
AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH
LOW VISIBILITIES.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 30, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford24 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 5:45 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min
Jul 1, 7:50 PM EDTSevere Thunderstorm WarningRNKBotetourt32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.